North Carolina, 2008

Hail and Damaging Wind in North Carolina, May 20, 2008

May 20, 2008 · NWS MHX · 26 events in 8 counties and zones

A cold front crossed eastern North Carolina during the late evening hours of May 20th. Thunderstorms became numerous across the area during the late afternoon and early evening hours ahead of the cold front.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
26

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MHX wrote it up.

A cold front crossed eastern North Carolina during the late evening hours of May 20th. Thunderstorms became numerous across the area during the late afternoon and early evening hours ahead of the cold front. Some of the thunderstorms became severe producing numerous reports of large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before the first event at May 20, 2:09 PM EST, 56 minutes earlier.

Area forecast discussion, May 20, 2:09 PM EST, 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
309 PM EDT TUE MAY 20 2008

.SYNOPSIS...
LOW PRESSURE OFF THE MID ATLANTIC COAST WILL SWING A TRAILING
COLD FRONT SE ACROSS THE AREA THIS EVENING. A WEAK AREA OF LOW
PRESSURE WILL DEVELOP ACROSS THE AREA WEDNESDAY AND MOVE OFFSHORE
WEDNESDAY NIGHT. ANOTHER WEAK LOW WILL DEVELOP ACROSS THE AREA
THURSDAY AND SWING A COLD FRONT ACROSS THE AREA THURSDAY NIGHT.
HIGH PRESSURE FROM THE NW WILL SLOWLY BUILD OVER THE AREA FRIDAY
THROUGH MONDAY. THE WILL CONTINUE TO INFLUENCE WHILE MOVING
OFFSHORE TUESDAY.

&&

.NEAR TERM /THROUGH TONIGHT/...
DEEP CYCLONIC FLOW CONTINUES TO DOMINATE THE EASTERN US AS THE
QUASI-STATIONARY UPPER TROUGH PERSISTS. LOW PRESSURE CURRENTLY
OFF THE MID ATLANTIC COAST WILL SWING A TRAILING COLD FRONT SE
ACROSS THE AREA THIS EVENING. THE AIRMASS AHEAD OF THE FRONT IS
IS KINEMATICALLY AND THERMODYNAMICALLY SUPPORTIVE OF SEVERE
THUNDERSTORMS AND SPECIFICALLY SUPERCELLS. ALL THE SHEAR VALUES
ARE WELL WITHIN SUPER CELL PARAMETERS INCLUDING BRN/BRN SHEAR AND
SUPERCELL COMPOSITE. ALTHOUGH SHEAR WILL BE UNIDIRECTIONAL...BULK
SHEAR AROUND 50 KT WILL SUPPORT ORGANIZED/ROTATING UPDRAFTS. THE
LOW WBZ/FREEZING HEIGHTS ARE INDICATIVE IN COMBINATION WITH THE
SHEAR AND MID LEVEL LAPSE RATES AROUND 8C/KM OF LARGE HAIL
POTENTIAL. THE WINDEX VALUE OF 55 KT AND DOWNDRAFT CAPE OF AROUND
1000 J/KG SUGGEST GOOD DAMAGING WIND POTENTIAL AS WELL. THIS IS
ALSO SUPPORTED BY THE FAST STORM MOVEMENT AROUND 45 KT AND DRY SUB
CLOUD LAYER-LARGE LOW LEVEL TEMP-DEWPOINT DEPRESSIONS. ALTHOUGH
THE SHEAR ALSO SUPPORTS TORNADOES THE LCL VALUES IN EXCESS OF 1500
METERS COULD LIMIT BUT NOT ELIMINATE THIS THREAT. SURFACE BASED
CAPES HAVE REACHED AROUND 3000 J/KG AND LIS -7/-9.

NO SIGNIFICANT CHANGES TO THE FORECAST AS WE CONTINUE TO HIGHLIGHT
THE SEVERE POTENTIAL THROUGH THIS EVENING. HAVE DECREASED POPS
SLIGHTLY BASED ON LATEST MOS GUIDANCE. THE FAST STORM MOVEMENT
WILL LIMIT RAINFALL POTENTIAL WITH A 1/4 TO 1/2 OF AN INCH
EXPECTED IN MOST LOCATIONS. USED A BLEND OF THE MOS FOR OVERNIGHT
LOWS MAINLY UPPER 50S-LOWER 60S. GUSTY SW WINDS WILL SHIFT TO NW/N
AND DECREASE SIGNIFICANTLY AFTER THE PASSAGE OF THE COLD FRONT
WHICH IS EXPECTED TO BE OFF THE COAST AROUND MIDNIGHT.

&&

.SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/...
MAIN FEATURE CONTINUES TO BE THE UPPER TROUGH WHICH WILL PERSIST
THROUGH THE PERIOD. A SERIES OF JET STREAKS ROTATING THROUGH THE
BASE OF THE TROUGH WILL DEVELOP AREAS OF LOW PRESSURE AND
ASSOCIATED COLD FRONTS ACROSS NC ABOUT EVERY 48 HOURS. NEXT LOW
WILL DEVELOP WEDNESDAY AFTERNOON WITH THE FRONT CROSSING THE AREA
WEDNESDAY NIGHT. MOISTURE IS LIMITED BUT WILL MAINTAIN LOW 20 POP
FOR CONTINUITIES SAKE WEDNESDAY. THE NEXT LOW/FRONT WILL CROSS THE
AREA THURSDAY NIGHT. AGAIN MOISTURE LIMITED SO NO POP WILL BE
INCLUDED. LOOKS LIKE A BRIEF SHOT OF COOLER AIR WILL FOLLOW THIS
FRONT THURSDAY NIGHT WITH GUSTY NORTHERLY WINDS EXPECTED BEHIND
THE FRONT. USED A BLEND OF THE MOS GUIDANCE FOR TEMPERATURES.
HIGHS IN THE MIDDLE TO UPPER 70S EXPECTED WEDNESDAY AND LOWER 80S
THURSDAY. LOWS WEDNESDAY AND THURSDAY NIGHTS WILL BE IN THE MID
50S.

&&

.LONG TERM /FRIDAY THROUGH TUESDAY/...
HAVE NOT MADE MUCH CHANGE TO EXTENDED. ECMWF IS SHOWING SOME LIGHT
PRECIP FRIDAY NIGHT INTO SATURDAY MORNING IN THE SOUTHERN PART OF
THE CWA...AND GFS IS PICKING UP ON THE SAME THING. BUT AT THIS POINT
OPTED TO KEEP ENTIRE FORECAST DRY...WITH RIDGING ALOFT AND FORECAST
SOUNDINGS FAIRLY DRY SATURDAY. TEMPS WILL BE ON THE INCREASE SUNDAY
THROUGH TUESDAY. BY TUESDAY INLAND HIGHS IN THE UPPER 80S AND
LOW/MID 80S ALONG THE COAST.

&&

.AVIATION /19Z TUESDAY THROUGH SUNDAY/...
GUSTY SW WINDS WITH SCATTERED SHOWERS AND A FEW SCATTERED TSTMS
WILL CONTINUE THRU THE DAYLIGHT HOURS WITH OCCASIONAL MVFR
CEILINGS/VSBYS POSSIBLE IN THE HEAVIER SHOWERS/STRONGER TSTMS.
COLD FRONT SHOULD MOVE OFFSHORE LATER THIS EVENING WITH RAPIDLY
DIMINISHING WINDS. MAYBE A BRIEF PERIOD OF SCATTERED STRATUS IN
THE EARLY MORNING HOURS...FOLLOWED BY BROKEN CIRRUS AND VFR
CONDITIONS THROUGHOUT WEDNESDAY.

GENERALLY DRY WITH VFR CONDITIONS EXPECTED THROUGH THE EXTENDED
PERIOD.

&&

.MARINE...
GUSTY SOUTHWEST WINDS WILL CONTINUE OVER ALL COASTAL WATERS INTO
THIS EVENING. SCA EXPIRES AT 8 PM OVER THE SOUNDS AND CONTINUES
INTO THE MORNING AS WINDS/SEAS SUBSIDE FAIRLY QUICKLY ONCE THE
FRONT IS OFFSHORE AND HIGH PRES QUICKLY BUILDS IN. HIGH PRES RIDGE
WILL EXPAND SOUTH FROM THE GREAT LAKES AND KEEP GENERALLY BENIGN
CONDITIONS OVER THE MARINE AREAS INTO THE WEEKEND.

.RIP CURRENTS...
LIGHTER WINDS AND MINIMAL SWELL WILL LEAD TO A LOW THREAT OF RIP
CURRENTS ON WEDNESDAY.

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 8 PM EDT THIS EVENING FOR AMZ130-
     135-150.
     SMALL CRAFT ADVISORY UNTIL 8 AM EDT WEDNESDAY FOR AMZ152-154-
     156-158.

&&

SYNOPSIS...JME
NEAR TERM...JME
SHORT TERM...JME
LONG TERM...CLQ
AVIATION...CTC
MARINE...CTC
Hazardous weather outlook, May 20, 4:06 AM EST, 10 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK FOR EASTERN NORTH CAROLINA
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
506 AM EDT TUE MAY 20 2008

NCZ029-044>047-079>081-090>094-210915-
MARTIN-PITT-WASHINGTON-TYRRELL-MAINLAND DARE-GREENE-BEAUFORT-
MAINLAND HYDE-DUPLIN-LENOIR-JONES-CRAVEN-PAMLICO-
506 AM EDT TUE MAY 20 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS WILL DEVELOP AHEAD OF A COLD FRONT THAT
WILL MOVE SOUTHEAST ACROSS THE AREA THIS AFTERNOON AND EVENING.
STRONG WINDS ALOFT COMBINED WITH A MODERATELY UNSTABLE AIRMASS
WILL RESULT IN THE POSSIBILITY OF A FEW SEVERE STORMS DEVELOPING.
THE PRIMARY SEVERE THREAT WILL BE DAMAGING STRAIGHT LINE WINDS AND
LARGE HAIL...BUT AN ISOLATED TORNADO IS ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

NCZ095-098-103-104-210915-
CARTERET-ONSLOW-OUTER BANKS DARE-OUTER BANKS HYDE-
506 AM EDT TUE MAY 20 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS WILL DEVELOP AHEAD OF A COLD FRONT THAT
WILL MOVE SOUTHEAST ACROSS THE AREA THIS AFTERNOON AND EVENING.
STRONG WINDS ALOFT COMBINED WITH A MODERATELY UNSTABLE AIRMASS
WILL RESULT IN THE POSSIBILITY OF A FEW SEVERE STORMS DEVELOPING.
THE PRIMARY SEVERE THREAT WILL BE DAMAGING STRAIGHT LINE WINDS AND
LARGE HAIL...BUT AN ISOLATED TORNADO IS ALSO POSSIBLE.

IN ADDITION TO SEVERE THUNDERSTORMS...A MODERATE THREAT OF RIP
CURRENTS WILL EXIST SOUTH OF CAPE HATTERAS TODAY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

In the hours before

Special weather statement, May 20, 12:32 PM EST, 2 hours 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
132 PM EDT TUE MAY 20 2008

NCZ080-081-094-103-201830-
EASTERN DARE-BEAUFORT-PAMLICO-WESTERN HYDE-
132 PM EDT TUE MAY 20 2008

...STRONG THUNDERSTORMS WILL AFFECT HYDE...PAMLICO...BEAUFORT AND
DARE COUNTIES UNTIL 230 PM EDT...

AT 132 PM EDT...THERE WERE STRONG THUNDERSTORMS 23 MILES WEST OF
SWANQUARTER...OR ABOUT 21 MILES SOUTHEAST OF RIVER ROAD...MOVING EAST
AT 35 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR SWANQUARTER AT 145
PM EDT...NEW HOLLAND...AND...HYDELAND AT 150 PM EDT...GULL ROCK AT
155 PM EDT. OTHER LOCATIONS TO BE AFFECTED BY THE STORMS INCLUDE
AVON...ENGELHARD...HOBUCKEN...LAKE LANDING...LOWLAND...MIDDLETOWN...
NEBRASKA...PAMLICO BEACH...SALVO AND SWINDELL FORK.

WIND GUSTS OF 40 TO 50 MPH AND SMALL HAIL CAN BE EXPECTED WITH THESE
STORMS. THIS STORM IS PRODUCING AN EXCESSIVE AMOUNT OF DEADLY
LIGHTNING. MOST LIGHTNING FATALITIES AND INJURIES OCCUR IN OPEN AREAS
OR UNDER TREES. IF OUTDOORS...SEEK SHELTER IN A STURDY BUILDING OR
CAR. DO NOT TAKE SHELTER IN SMALL SHEDS...UNDER ISOLATED TREEES...OR
IN CONVERTIBLE AUTOMOBILES.

STAY TUNED TO NOAA WEATHER RADIO OR OTHER LOCAL MEDIA OUTLETS FOR
FURTHER UPDATES ON THE WEATHER SITUATION ACROSS THE AREA.

11
Special weather statement, May 20, 2:52 PM EST, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
352 PM EDT TUE MAY 20 2008

NCZ090-092-202045-
DUPLIN-JONES-
352 PM EDT TUE MAY 20 2008

...STRONG THUNDERSTORMS WILL AFFECT JONES AND DUPLIN COUNTIES UNTIL
445 PM EDT...

AT 352 PM EDT...THERE WERE STRONG THUNDERSTORMS 11 MILES WEST OF
WARSAW...OR ABOUT OVER CLINTON...MOVING EAST AT 55 MPH. THE STRONG
THUNDERSTORMS WILL BE NEAR WARSAW AT 400 PM EDT...KENANSVILLE AT 405
PM EDT...BEULAVILLE AT 415 PM EDT...POTTERS HILL AT 420 PM EDT. OTHER
LOCATIONS TO BE AFFECTED BY THE STORMS INCLUDE ROSE HILL...WALLACE...
BEAUTANCUS...BOWDENS...CHINQUAPIN...CYPRESS CREEK AND KORNEGAY.

WIND GUSTS OF 40 TO 50 MPH AND SMALL HAIL CAN BE EXPECTED WITH THESE
STORMS. HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON ROADWAYS AND
LOCALIZED FLOODING IN LOW LYING AREAS. MOTORISTS SHOULD SLOW DOWN ON
AREA ROADWAYS TO AVOID HYDROPLANING. THIS STORM IS PRODUCING AN
EXCESSIVE AMOUNT OF DEADLY LIGHTNING.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM EDT TUESDAY EVENING
FOR EASTERN NORTH CAROLINA.

STAY TUNED TO NOAA WEATHER RADIO OR OTHER LOCAL MEDIA OUTLETS FOR
FURTHER UPDATES ON THE WEATHER SITUATION ACROSS THE AREA.

The radar

The Raleigh/Durham radar (KRAX), 68 km away, was scanning. The volume nearest the first event began at 20:03 UTC.

Open the radar archive at this moment

Event by event

25 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Duplin

When
May 20, 3:05 PM EST
Where
Duplin County, 0.57 mi W of Faison
Measured
1 in hail
Reported by
Public
Coordinates
35.120, -78.140

Hail, Jones

When
May 20, 3:05 PM EST
Where
Jones County, 2.83 mi W of Comfort
Measured
1 in hail
Reported by
Public
Coordinates
35.000, -77.550

Hail, Jones

When
May 20, 4:00 PM EST
Where
Jones County, 1.33 mi ENE of Comfort
Measured
0.88 in hail
Reported by
County Official
Coordinates
35.010, -77.480

Hail, Craven

When
May 20, 4:33 PM EST
Where
Craven County, 1.84 mi WSW of Cherry Pt Usnr
Measured
1.75 in hail
Reported by
County Official
Coordinates
34.890, -76.930

Hail, Martin

When
May 20, 4:44 PM EST
Where
Martin County, 0.56 mi E of Williamston
Measured
1 in hail
Reported by
County Official
Coordinates
35.850, -77.060

Hail, Lenoir

When
May 20, 5:08 PM EST
Where
Lenoir County, 0.89 mi NW of Kinston
Measured
0.75 in hail
Reported by
Public
Coordinates
35.280, -77.590

Hail, Carteret

When
May 20, 5:13 PM EST
Where
Carteret County, 0.89 mi SW of Stacy
Measured
0.88 in hail
Reported by
Public
Coordinates
34.840, -76.430

Hail, Lenoir

When
May 20, 5:58 PM EST
Where
Lenoir County, 0.89 mi NW of Kinston
Measured
0.75 in hail
Reported by
Public
Coordinates
35.280, -77.590

Hail, Duplin

When
May 20, 5:58 PM EST
Where
Duplin County, 0.69 mi N of Rose Hill
Measured
0.75 in hail
Reported by
Public
Coordinates
34.830, -78.030

Hail, Jones

When
May 20, 5:58 PM EST
Where
Jones County, 0.69 mi S of Phillips Xrds
Measured
0.88 in hail
Reported by
Airplane Pilot
Coordinates
35.070, -77.450

Hail, Pamlico

When
May 20, 5:58 PM EST
Where
Pamlico County, 0.89 mi SE of Grantsboro
Measured
0.75 in hail
Reported by
Public
Coordinates
35.140, -76.840

Hail, Pamlico

When
May 20, 6:41 PM EST
Where
Pamlico County, 0.89 mi SE of Grantsboro
Measured
0.75 in hail
Reported by
Public
Coordinates
35.140, -76.840

Hail, Duplin

When
May 20, 7:00 PM EST
Where
Duplin County, 0.69 mi N of Rose Hill
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
34.830, -78.030

Hail, Duplin

When
May 20, 7:07 PM EST
Where
Duplin County, 0.69 mi N of Rose Hill
Measured
0.75 in hail
Reported by
Public
Coordinates
34.830, -78.030

Hail, Jones

When
May 20, 7:07 PM EST
Where
Jones County, 0.69 mi S of Phillips Xrds
Measured
0.88 in hail
Reported by
Public
Coordinates
35.070, -77.450

Thunderstorm Wind, Duplin

When
May 20, 7:11 PM EST
Where
Duplin County, 0.69 mi S of Chinquapin
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
34.820, -77.800

Trees blown down by high winds near Chinquapin.

Hail, Duplin

When
May 20, 7:15 PM EST
Where
Duplin County, 0.69 mi N of Rose Hill
Measured
0.75 in hail
Reported by
Public
Coordinates
34.830, -78.030

Hail, Craven

When
May 20, 7:31 PM EST
Where
Craven County, 7.34 mi WSW of Riverdale
Measured
0.75 in hail
Reported by
Public
Coordinates
34.940, -77.100

Hail, Onslow

When
May 20, 7:31 PM EST
Where
Onslow County, 2.15 mi SSW of Catherine Lake
Measured
0.75 in hail
Reported by
Public
Coordinates
34.790, -77.560

Hail, Carteret

When
May 20, 7:43 PM EST
Where
Carteret County, 0.57 mi E of Stella
Measured
0.75 in hail
Reported by
Public
Coordinates
34.770, -77.140

Hail, Craven

When
May 20, 7:43 PM EST
Where
Craven County, 1.84 mi WSW of Cherry Pt Usnr
Measured
0.75 in hail
Reported by
Public
Coordinates
34.890, -76.930

Hail, Onslow

When
May 20, 7:49 PM EST
Where
Onslow County, 0.69 mi N of Bell Fork
Measured
0.75 in hail
Reported by
Public
Coordinates
34.760, -77.400

Hail, Carteret

When
May 20, 7:50 PM EST
Where
Carteret County, 1.38 mi N of Broad Creek
Measured
0.75 in hail
Reported by
Public
Coordinates
34.740, -76.920

Hail, Onslow

When
May 20, 7:50 PM EST
Where
Onslow County, Verona
Measured
0.75 in hail
Reported by
Public
Coordinates
34.670, -77.470

Hail, Carteret

When
May 20, 7:55 PM EST
Where
Carteret County, 0.89 mi SE of Ocean
Measured
1 in hail
Reported by
Public
Coordinates
34.710, -76.970

Hail, Carteret

When
May 20, 8:03 PM EST
Where
Carteret County, 1.33 mi ESE of Cape Carteret
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
34.670, -77.030

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2008Every state in 2008This day in weather historyWarnings in North Carolina, May 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 96762, 96763, 96765, 96766, 96767, 96769, 96771, 96772, 96774, 96777, 96780, 96782, 96784, 96785, 96786, 96804, 96788, 96789, 96790, 96792, 96793, 96794, 96795, 96797, 96798, 96799.